Concern over 50p drug that can cause foaming at mouth

A drug available for 50p which can leave people foaming at the mouth is causing concern to police in Hull.

In recent weeks Humberside Police has come across five cases of people using the drug called Mano 10 – including a 15-year-old girl who became addicted to the drug in five days.

Two were taken to accident and emergency foaming at the mouth after taking the drug, also known as “blue boy”. One of them was sectioned for mental health treatment.

Sign up to our daily newsletter

The i newsletter cut through the noise

Sergeant Mark Peasgood, from Humberside Police’s east neighbourhood policing team, said: “We can confirm five cases in recent weeks but we believe there are more.

“I am very concerned from a public health point of view. It has serious consequences and if taken in large amounts can prevent you from breathing.

“Obviously the companies are producing drugs for medical reasons but before it gets to whoever is taking it passes through several hands and we don’t know what is being added or taken away.”

Police executed a drugs warrant at a house in east Hull a week ago, but that was negative. In a separate incident a man in his 30s was arrested for possession of a class C drug and bailed pending further inquiries.

Sgt Peasgood added: “The information is developing daily; we are dealing with each piece of information that comes in and there are warrants and arrests planned if need be.”

In a post on the internet earlier this year there were claims the streets of Hull were “awash” with the drug, which caused “real out of character stuff”.

However Peta Godney, harm reduction service manager at Compass, a charity in Hull which helps people with concerns around substance misuse, said: “Mano 10 is not a new drug. It is an illicit form of a benzodiazepine, which is an anti-depressant.

“There is no local intelligence to suggest teenagers are being targeted or there is a growing problem among young people. We generally hear of them through our regular cohort of clients who are Class A drug users. We do not know what is in illegal benzodiazepenes – it could be absolutely anything mixed in.

“If taken in excess benzodiazepenes can lead to people not having any recollection of what they are doing or have little control of what they are doing.”